Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 285, NWS Birmingham, AL

July 19, 2006Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 19, 2006, 1:46 AM CDT for Marion County, Winston County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 1:46 AM CDT (06:46 UTC)
Expired
Jul 19, 2006, 2:01 AM CDT
In force
15 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 190646
SVRBMX
ALC093-133-190715-
/O.NEW.KBMX.SV.W.0285.060719T0646Z-060719T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 AM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA
  NORTHWESTERN WINSTON COUNTY IN NORTHWEST ALABAMA
  THIS INCLUDES THE CITY OF HALEYVILLE

* UNTIL 215 AM CDT

* AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR    
  HALEYVILLE...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAR CREEK BY 205 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3417 8751 3434 8759 3425 8790 3405 8780

$$

JONES/90
1 follow-up statement
000 
WWUS54 KBMX 190701
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 AM CDT WED JUL 19 2006

ALC093-133-190710-
/O.CAN.KBMX.SV.W.0285.000000T0000Z-060719T0715Z/
WINSTON AL-MARION AL-
200 AM CDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM OVER EASERN MARION AND NORTHWESTERN 
WINSTON COUNTIES HAS WEAKENED...THUS THE WARNING IS CANCELLED...

LAT...LON 3417 8751 3434 8759 3425 8790 3405 8780

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:24 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 9:24 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
924 PM CDT TUE JUL 18 2006

.UPDATE...UPDATE FOR EVENING WEATHER.

&&

.DISCUSSON...A FEW STRONG STORMS STILL RUMBLING AT THIS HOUR...
BUT ALL IN ALL...COVERAGE WAS A LITTLE CLOSER TO WHAT WAS EXPECTED
TONIGHT. WITH LESS SHOWER ACTIVITY TONIGHT...MOST LOCATIONS ARE
STILL ON THE BALMY SIDE. THE EXCEPTION SEEMS TO BE THE FORTUNATE
IN THE VICINITY OF DANNELLY FIELD IN MONTGOMERY...WHERE AN EARLIER
THUNDERSTORM HAS COOLED TEMPERATURES DOWN INTO THE UPPER 70S.

FOR NOW...FORECAST LOOKS TO BE IN GOOD SHAPE. MADE THE OBLIGATORY
TWEAKS TO THE HOURLY GRIDS...BUT OTHERWISE...BELIEVE 10 PM LOOKS
LIKE A GOOD TIME FOR THE MAJORITY OF THE SHOWERS TO EITHER BE OVER
OR MOVED OUT OF THE FORECAST AREA. SO...FOR NOW...PLAN ON ISSUING
AN UPDATE AROUND 10 PM TO REMOVE EVENING WORDING...AND THAT IS
ABOUT IT.

KEEP COOL TOMORROW EVERYBODY...

JD/81

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.

THUNDERSTORM ACTIVITY WILL CONTINUE TO DECREASE AS WE HEAD INTO THE
LATE EVENING HOURS. A FEW THUNDERSTORMS COULD APPROACH THE VICINITY
OF MGM AND TOI THROUGH 02Z. VFR CONDITIONS ARE EXPECTED THROUGH AT
LEAST 05Z ACROSS MOST SITES. SITE ANB AND TOI COULD SEE MVFR
CONDITIONS AS EARLY AS 07Z AND A BRIEF IFR BETWEEN 10Z AND 12Z AS
PATCHY FOG DEVELOPS. ISOLATED THUNDERSTORMS ARE ONCE AGAIN EXPECTED
TOMORROW AFTERNOON. SINCE COVERAGE WILL BE ISOLATED...IT WILL NOT BE
INCLUDED IN THE TAF. IF ONE DOES HAPPEN TO MOVE ACROSS A TAF
SITE...IT WILL BE SHORT LIVED.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

81/10
Hazardous weather outlook, Jul 18, 8:22 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 PM CDT TUE JUL 18 2006

ALZ011>015-017>050-200120-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
822 PM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

10/ARM

In the hours before

Local storm report, Jul 18, 10:44 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     DOWNBURST        5 E MILLPORT            33.56N 87.99W
07/18/2006                   LAMAR              AL   EMERGENCY MNGR

            TREES DOWN REPORTED ON TOMLIN ROAD.

&&

ARM
Special weather statement, Jul 18, 11:17 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1117 PM CDT TUE JUL 18 2006

ALZ022-190445-
PICKENS-
1117 PM CDT TUE JUL 18 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 1145
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND 35 TO 45 MPH ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ETHELSVILLE...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...PALMETTO...
ETHELSVILLE...CARROLLTON AND PICKENSVILLE THROUGH 1145 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

IN ADDITION TO THE LIGHTNING...STRONG GUSTY WINDS ARE POSSIBLE.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10/ARM
Local storm report, Jul 18, 11:32 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     2 N MILLPORT            33.59N 88.08W
07/18/2006                   LAMAR              AL   EMERGENCY MNGR

            ROOF BLOWN OFF MOBILE HOME ON DISON RD.

1055 PM     HAIL             MILLPORT                33.56N 88.08W
07/18/2006  E1.00 INCH       LAMAR              AL   EMERGENCY MNGR

            ONE INCH HAIL REPORTED IN MILLPORT.

&&

ARM
Local storm report, Jul 19, 12:09 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     FAYETTE                 33.69N 87.83W
07/18/2006                   FAYETTE            AL   EMERGENCY MNGR

            NUMEROUS TREES WERE BLOWN DOWN IN AND AROUND FAYETTE.

&&

ARM
Special weather statement, Jul 19, 1:08 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 AM CDT WED JUL 19 2006

ALZ014-190645-
WINSTON-
112 AM CDT WED JUL 19 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 145
AM CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
OF 35 TO 45 MPH ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GRAYSON...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHRIDGE...
GRAYSON...LYNN...DOUBLE SPRINGS AND POPLAR SPRINGS THROUGH 145 AM
CDT.

THERE ARE SEVERAL CONCERNS WITH THIS STORM. SMALL HAIL UP TO ONE
HALF INCH IN DIAMETER...INTENSE CLOUD TO GROUND LIGHTING...AND
STRONG GUSTY WINDS OF 35 TO 45 MPH. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER CONCERN FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, Jul 19, 1:15 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CDT WED JUL 19 2006

ALZ011-190645-
MARION-
115 AM CDT WED JUL 19 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 145 AM
CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
OF 35 TO 45 MPH ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEAR CREEK...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRINN AND HALEYS
THROUGH 145 AM CDT.

THERE ARE SEVERAL CONCERNS WITH THIS STORM. SMALL HAIL UP TO ONE
HALF INCH IN DIAMETER...INTENSE CLOUD TO GROUND LIGHTING...AND
STRONG GUSTY WINDS OF 35 TO 45 MPH. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER CONCERN FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:31 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens44 min
Jul 19, 1:23 AM CDTSevere Thunderstorm WarningBMXMarion22 min
Jul 19, 1:36 PM CDTSevere Thunderstorm WarningBMXPike39 min
Jul 19, 1:53 PM CDTSevere Thunderstorm WarningBMXBlount17 min
Jul 19, 3:35 PM CDTSevere Thunderstorm WarningBMXSumter25 min
Jul 19, 3:41 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.